Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 2, NWS Northern Indiana

May 4, 20179 counties in Indiana

NWS Northern Indiana issued this areal flood warning at May 4, 2017, 4:42 PM EDT for 9 counties in Indiana. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2017, 4:42 PM EDT (20:42 UTC)
Expired
May 5, 2017, 4:30 PM EDT
In force
24 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Adams County, IN, Blackford County, IN, Cass County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Miami County, IN, Wabash County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood warning went out at May 4, 3:21 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 4, 3:21 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Northern Indiana
321 PM EDT Thu May 4 2017

.SYNOPSIS...
Issued at 138 PM EDT Thu May 4 2017

Rainfall overspreading the area this afternoon will continue
overnight, then taper off from west to east late Friday afternoon.
Total rainfall amounts of 1 to 3 inches will lead to flooding of
lowland areas...streams...creeks and rivers. Pay attention to
forecasts and warnings for the rest of this week and this weekend.
Be prepared to move to higher ground if you live in flood prone
areas and remember, turn around, don't drown.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 320 PM EDT Thu May 4 2017

Potent sw disturbance wrapping up through ne AR will wobble ewd into
sw KY overnight. Broad downstream warm advection regime continues
although primary morning surge translating downstream into se MI
attm. Secondary surge taking shape from cntrl TN nwd into srn IN
which will generally spread back newd into ern areas this evening.
Wrn bound of current precip shield breaking up and will diminish
further this evening esp far w/nw counties where precip will likely
end by midnight.

Otherwise primary feature of note will be evolution of mid level
deformation zone late tonight through about noon Fri. GFS solution
farthest west and discounted in favor of more closely aligned
GEM/EC/NAM. Thus will truncate wrn bound of both higher chc/likely
pops and chuck nw half of flood watch. Expect ern areas will see
another 1-2 inches of rainfall with deformation zone late
tonight-Fri morning. Otherwise continued quite chilly esp in
areas where rain persists.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 320 PM EDT Thu May 4 2017

OH valley low will phase with secondary nrn stream disturbance
dropping out of cntrl Canada Fri night and cutoff over the ern lakes
Sat with sct shra expected with secondary sw disturbance late Fri
night (west) through Sat aftn (east). Otherwise deep cutoff low
persists through New England through mid week before breaking down.

Rather significant shot of cold air will funnel swd this weekend as
upr lows phase and then cutoff. Coldest night looks to be Sun night
as sfc ridge axis settles in with clr skies and winds decouple.
Unfortunately sub-freezing temps appear likely over nern areas in
proximity to colder side of low level thermal trough.

Thereafter short amplitude ridging aloft spreads ewd into the wrn
lakes mid week ahead of next upstream bowling ball ejecting out of
the Rockies. Vigorous return low level theta-e into backside of this
retreating cool airmass likely to spurn precip through a portion of
the wrn OH valley. Hwvr considerable med range based signal noise
exists at this range especially with timing of eventual demise of
ern block. Will generally follow with extended period of low chc
pops DYS7-8.

Unseasonably cool temps will hold through Tue before breaking higher
late period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 138 PM EDT Thu May 4 2017

Widespread light to moderate rain has overspread the region this
afternoon, and this rain will continue into the overnight hours as
the low pressure system centered over Tennessee lifts northeastward.
MVFR to IFR conditions will continue through most of the period,
with even LIFR conditions possible at KFWA overnight. Precipitation
will be most focused over KFWA by Friday afternoon, thus have SBN
becoming VFR by about 16Z. Rain will continue through the day
tomorrow at KFWA. Winds will continue to gust to 20-30 mph through
the overnight period, remaining out of the NE. Some of the guidance
shows FWA dropping to LIFR this afternoon, but with lack of any LIFR
conditions observed at any nearby sites, left it out of the forecast
for now. We could see some brief periods of ceilings around 500-600
feet, but will handle that with amendments if it materializes.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Friday evening for INZ003>009-012>018-020-
     022>027-032>034.

MI...Flood Watch through Friday evening for MIZ077>081.

OH...Flood Watch through Friday evening for OHZ001-002-004-005-015-
     016-024-025.

LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

     Gale Warning from 11 PM this evening to 5 PM EDT Friday for
     LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...T
LONG TERM...T
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 4, 3:34 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
334 PM EDT Thu May 4 2017

INZ007-009-017-018-023>027-032>034-MIZ081-OHZ001-002-004-005-015-016-
024-025-051000-
Steuben-De Kalb-Whitley-Allen IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
334 PM EDT Thu May 4 2017

This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.

.DAY ONE...This afternoon and Tonight

Rain will continue through tonight with flooding likely. Please see
the flood watches and warnings issued by this office for more
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall is expected to persist into Friday morning with
flooding persisting into the weekend.

Minor to moderate river flooding is possible through this weekend.
Please see the latest river flood warnings issued by this office for
more information.

Frost is likely with near freezing temperatures possible Saturday
night and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall totals and any observed
flooding.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>006-008-012>016-020-022-MIZ077>080-051000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-White-Cass IN-Berrien-Cass MI-
St. Joseph MI-Branch-
334 PM EDT Thu May 4 2017 /234 PM CDT Thu May 4 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Minor river flooding is possible through this weekend. Please see
the latest river flood warnings issued by this office for more
information.

Frost is likely with near freezing temperatures possible Saturday
night and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall totals and any observed
flooding.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-051000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
334 PM EDT Thu May 4 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory is in effect through this evening. A Gale
Warning is in effect starting late this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Gale Warning remains in effect through Friday. Conditions hazardous
to small craft will persist Friday night through Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:11 PM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley5 days
May 4, 4:05 AM EDTGale WarningIWX37 hr
May 4, 10:39 AM EDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke25 hr
May 4, 10:39 AM EDTRiver Flood WarningIWXAllen4 days
May 4, 10:39 AM EDTRiver Flood WarningIWXAllen, Huntington, Wabash49 hr
May 4, 10:39 AM EDTRiver Flood WarningIWXBlackford, Huntington, Jay, Wabash, Wells4 days
May 4, 10:39 AM EDTRiver Flood WarningIWXAdams, Wells5 days
May 4, 10:39 AM EDTRiver Flood WarningIWXWells6 days
May 4, 10:39 AM EDTRiver Flood WarningIWXNoble25 hr
May 4, 10:39 AM EDTRiver Flood WarningIWXAllen17 hr
May 4, 3:41 PM EDTRiver Flood WarningIWXGrant, Miami, Wabash4 days
May 4, 3:41 PM EDTRiver Flood WarningIWXCass, Miami, Wabash64 hr
May 4, 6:47 PM EDTAreal Flood WarningIWXAllen33 hr
May 4, 10:39 AM EDTRiver Flood WarningIWXAllen, Paulding, Putnam4 days
May 4, 6:13 PM EDTRiver Flood WarningIWXDefiance, Henry5 days

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.